Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 113, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2005, 6:52 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2005, 6:52 PM EDT (22:52 UTC)
- Expired
- Aug 6, 2005, 7:36 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 31 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 494 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 062252 SVRRNK VAC161-770-775-062330- /O.NEW.KRNK.SV.W.0113.050806T2252Z-050806T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 652 PM EDT SAT AUG 6 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF ROANOKE IN WEST CENTRAL VIRGINIA CITY OF SALEM IN WEST CENTRAL VIRGINIA CENTRAL ROANOKE COUNTY IN WEST CENTRAL VIRGINIA * UNTIL 730 PM EDT * AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF CAVE SPRING...OR ABOUT 4 MILES NORTH OF BOONES MILL...AND MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... CAVE SPRING... POAGES MILL... SALEM... ROANOKE. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3717 8010 3722 7989 3736 7996 3729 8019 $$ PEM
1 follow-up statement
000 WWUS51 KRNK 062336 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 732 PM EDT SAT AUG 6 2005 VAC161-770-775-062342- /O.EXP.KRNK.SV.W.0113.000000T0000Z-050806T2330Z/ 732 PM EDT SAT AUG 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CITY OF SALEM...CITY OF ROANOKE AND ROANOKE COUNTIES HAS EXPIRED... AT 730 PM EDT...RADAR INDICATED THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED TO ALONG THE ROANOKE MONTGOMERY COUNTY LINE NEAR ELLISTON. THERE HAVE BEEN NO REPORTS OF SEVERE WEATHER WITH THIS THUNDERSTORM...JUST A HEAVY DOWNPOUR OF RAIN...SOME SMALL HAIL...AND A WIND GUST OF ABOUT 25 MILES AN HOUR. IF THIS STORM RESTRENGTHENS...THE WARNING WILL BE REISSUED. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV. LAT...LON 3717 8010 3722 7989 3736 7996 3729 8019 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:24 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 6, 2:24 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT SAT AUG 6 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY)... DIURNAL CONVECTION HAS DEVELOPED AND SHOULD CONTINUE INTO THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE. STEERING CURRENTS REMAIN WEAK...THUS STORMS WILL BE SLOW MOVERS WHICH COULD LEAD TO LOCALIZED HEAVY RAINFALL. STORMS SHOULD DIMINISH THIS EVENING WITH AREAS OF HAZE AND PATCHY FOG POSSIBLE OVERNIGHT. ON SUNDAY THERE ARE DIFFERENCES BETWEEN THE GFS AND THE ETA. GFS BRING A LARGE SLOW MOVING AREA OF HIGH MOISTURE/QPF OVER THE AREA MID DAY SUNDAY AND BEYOND WHILE THE ETA IS NOT NEARLY AS WET AND FURTHER WEST. THE DIFFERENCES APPEAR TO BE WITH THE HANDLING OF HIGH PRESSURE OVER THE WESTERN ATLANTIC. THE ETA BUILDS IT FURTHER WEST THEN THE GFS WHICH RESULTS IN DRIER AIR OVER THE REGION. FOR NOW WILL USE A COMPROMISE OF THESE MODELS. HAVE STAYED CLOSE TO MODEL MIN/MAX TEMPS. && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... SUNDAY NIGHT THROUGH TUESDAY NIGHT... SLOW MOVING DETACHED UPPER LOW/TROUGH IS PROGNOSTICATED TO SLOWLY HEAD NORTH THROUGH THE TENNESSEE AND OHIO RIVER VALLEYS. THIS WILL KEEP OUR REGION ON THE FAVORED SIDE FOR BETTER ORGANIZED SHOWERS AND THUNDERSTORMS...AS OPPOSED TO THE ISOLATED TO SCATTERED VARIETY WE HAVE EXPERIENCED THAT PAST FEW DAYS. ONE TRICKY POINT IS THE FOCUS FOR THE BEST CHANCES. THE GLOBAL FORECAST MODEL SUGGEST THE REGION AROUND THE CREST OF THE BLUE RIDGE AS MORE FAVORABLE LOCATION FOR THE HEAVIEST RAIN...AND THUS HIGHER PROBABILITY OF PRECIPITATION...WHEREAS THE NESTED GRIDDED MODEL AND THE NORTH AMERICAN MODEL FAVOR A SOLUTION ABOUT 150 MILES WEST OF THIS POSITION AND HAS LESS QUANTITATIVE PRECIPITATION FORECAST. FOR THE FORECAST WILL FAVOR A COMPROMISE OF THESE THREE MODELS. WEDNESDAY THROUGH SATURDAY... PERSISTENT UPPER TROUGH OF LOW PRESSURE REMAINS OVER THE FORECAST AREA THROUGH WEDNESDAY...AND ONSHORE FLOW OF MOISTURE CONTINUES AROUND A SURFACE BERMUDA HIGH. THE COMBINATION OF THE TWO WILL MEAN A CONTINUATION OF SHOWERS AND THUNDERSTORMS WITH THE GREATEST FOCUS ON THE UPSLOPE ENHANCED AREA ALONG AND JUST WEST OF THE CREST OF THE BLUE RIDGE. THURSDAY INTO THE START OF NEXT WEEKEND...AN UPPER RIDGE SLOWLY MOVES OVER THE AREA. THIS WILL MEAN PRECIPITATION BECOMING MORE OF A TYPICAL SUMMER AFTERNOON AND EVENING HIT OR MISS ISOLATED TO SCATTERED VARIETY...AND TEMPERATURES WILL SHOW AN INCREASING TREND. FOR TEMPERATURES HAVE GONE WITH AN AVERAGE OF THE GLOBAL FORECAST SYSTEM AND THE NORTH AMERICAN MODEL MODEL OUTPUT STATISTICS. && .AVIATION... AFTERNOON CONVECTION STARTING TO DEVELOP. HAVE ADDED CB TO AFTERNOON AND EVENING CLOUD TYPE. CONVECTION TO DIMINISH AFTER 02Z. HAVE ADDED BR TO ALL SITES AFTER 04Z. AREA OF SHOWERS TO AFFECT BLF BY 18Z SUN...COULD AFFECT THE REMAINDER OF TAF SITES AFTER 18Z. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && HL/DS/HL
Hazardous weather outlook, Aug 6, 4:24 AM EDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 424 AM EDT SAT AUG 6 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-070830- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 424 AM EDT SAT AUG 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY CONTAIN STRONG WINDS ALONG WITH TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 6, 5:03 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EDT SAT AUG 6 2005 NCZ003>006-019-020-VAZ032-033-043-044-062315- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- HENRY-PITTSYLVANIA- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE 503 PM EDT SAT AUG 6 2005 ...THUNDERSTORMS WITH GUSTY WINDS... AT 500 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF THUNDERSTORMS FROM DANVILLE VIRGINIA TO NEAR MOUNT AIRY NORTH CAROLINA. THESE THUNDERSTORMS WERE SLOWLY MOVING TO THE NORTH AT 5 TO 10 MPH. THESE THUNDERSTORMS MAY CONTAIN WIND GUSTS BETWEEN 30 AND 40 MILES AN HOUR...ALONG WITH SMALL HAIL. THE STORMS SHOULD REACH MARTINSVILLE AND STUART BY 5:30 PM AND INTO THE COMMUNITIES OF SYDNORSVILLE...SNOW CREEK...MOUNTAIN VALLEY AND GRETNA BY 600 PM.
Special weather statement, Aug 6, 5:17 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 517 PM EDT SAT AUG 6 2005 VAZ018>020-023-024-WVZ042>045-062230- CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...NEW CASTLE...CLIFTON FORGE... HOT SPRINGS...FINCASTLE...LEXINGTON...BLUEFIELD...HINTON... UNION...LEWISBURG 517 PM EDT SAT AUG 6 2005 ...THUNDERSTORMS WITH STRONG WINDS AND SMALL HAIL... AT 515 PM...A LINE OF THUNDERSTORMS HAD DEVELOPED ALONG A LINE FROM MONROE WEST VIRGINIA...TO EAGLE ROCK VIRGINIA. THIS LINE OF THUNDERSTORMS WAS MOVING TO THE NORTH AT 5 TO 10 MILES AND WILL EFFECT THE GREENBRIER VALLEY OF WEST VIRGINIA AND THE HIGHLANDS OF VIRGINIA. THE STORMS MAY CONTAIN WIND GUSTS OF 30 TO 40 MILES AN HOUR ALONG WITH SMALL HAIL. RAINFALL OF UP TO 2 INCHES IS ALSO POSSIBLE. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE HINTON...LEWISBURG...COVINGTON...AND CLIFTON FORGE...ARRIVING AT THESE LOCATIONS AROUND 600 PM.
Special weather statement, Aug 6, 6:06 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 606 PM EDT SAT AUG 6 2005 VAZ022-033-034-070015- ROANOKE-FRANKLIN-BEDFORD- INCLUDING THE CITIES OF...SALEM...ROCKY MOUNT...BEDFORD 606 PM EDT SAT AUG 6 2005 ...THUNDERSTORMS WITH GUSTY WINDS... AT 600 PM EDT...AN AREA OF THUNDERSTORMS WAS MOVING NORTH THROUGH FRANKLIN COUNTY. THESE STORMS EXTENDED FROM ROCKY MOUNT TO PENHOOK...AND WILL MOVE INTO NORTHERN FRANKLIN BY 700 PM. WIND GUSTS OF 30 TO 40 MILES AN HOUR ARE POSSIBLE WITH THESE THUNDERSTORMS. INTERESTS...ESPECIALLY BOATERS ON SMITH MOUNTAIN LAKE...SHOULD BE PREPARED FOR THESE STRONG WIND GUSTS. IN ADDITION TO THE WIND...OCCASIONAL CLOUD TO GROUND LIGHTNING ALONG WITH SMALL HAIL IS LIKELY. FOR YOUR SAFETY...PLEASE SEEK SHELTER IN DOORS UNTIL THE STORMS HAVE PASSED.
Special weather statement, Aug 6, 6:33 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 633 PM EDT SAT AUG 6 2005 VAZ012>014-070045- WYTHE-PULASKI-MONTGOMERY- INCLUDING THE CITIES OF...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG 633 PM EDT SAT AUG 6 2005 ...THUNDERSTORMS WITH GUSTY WINDS... AT 630 PM EDT...A LINE OF THUNDERSTORMS HAD DEVELOPED FROM PILOT VIRGINIA IN SOUTHERN MONTGOMERY COUNTY...TO NEAR IVANHOE IN SOUTHERN WYTHE COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE NORTH...AND WILL EFFECT THE INTERSTATE 81 CORRIDOR BETWEEN CHRISTIANSBURG AND WYTHEVILLE BETWEEN 700 AND 730 PM. INTERESTS...ESPECIALLY BOATERS ON CLAYTOR LAKE...SHOULD BE PREPARED FOR WIND GUSTS OF UP TO 30 MILES AN HOUR. 11
Special weather statement, Aug 6, 6:39 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 639 PM EDT SAT AUG 6 2005 VAZ022>024-034-035-045-062345- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- INCLUDING THE CITIES OF...SALEM...FINCASTLE...LEXINGTON... BEDFORD...AMHERST...LYNCHBURG 639 PM EDT SAT AUG 6 2005 ...THUNDERSTORMS WITH STRONG GUSTY WINDS... AT 640 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS ALONG THE BLUE RIDGE PARKWAY FROM ROANOKE TO NATURAL BRIDGE...AND ALONG ROUTE 460 FROM BEDFORD TO LYNCHBURG VIRGINIA. THIS THUNDERSTORMS WERE MOVING TO THE NORTH AND WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MILES AN HOUR. SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING IS ALSO LIKELY. FOR YOUR SAFETY...PLEASE MOVE INDOORS UNTIL THE STORMS HAVE PASSED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 11:25 PM EDT | Flash Flood Warning | RNK | Buckingham | 3 hr |
| Aug 6, 12:39 AM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Aug 6, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 38 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.